Alert archive / New York / Wind Advisories in 2020

Wind Advisory 3, NWS Binghamton, NY

February 7, 2020Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this wind advisory at Feb 7, 2020, 4:01 AM EST for Sullivan County, New York; Pike County, Pennsylvania. It took effect at Feb 7, 2020, 12:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2020, 4:01 AM EST (09:01 UTC)
In effect from
Feb 7, 2020, 12:00 PM EST
Expired
Feb 7, 2020, 7:00 PM EST
In force
7 hr
Issued by
NWS Binghamton, NY

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS71 KBGM 070901
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
401 AM EST Fri Feb 7 2020

NYZ062-PAZ048-080000-
/O.NEW.KBGM.WI.Y.0003.200207T1700Z-200208T0000Z/
Sullivan-Pike-
Including the cities of Monticello and Milford
401 AM EST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...In Pennsylvania, Pike county. In New York, Sullivan 
  county.

* WHEN...From noon today to 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered power outages may 
  result.

* ADDITIONAL DETAILS...The strong gusty winds, along with falling
  temperatures and scattered snow showers, could also cause wet
  roads to become icy. Reduced visibility may occur at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
844 
WWUS71 KBGM 071829
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
129 PM EST Fri Feb 7 2020

NYZ062-PAZ048-080000-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-200208T0000Z/
Sullivan-Pike-
Including the cities of Monticello and Milford
129 PM EST Fri Feb 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...In Pennsylvania, Pike county. In New York, Sullivan 
  county.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and scattered power outages may 
  result.

* ADDITIONAL DETAILS...The strong gusty winds, along with 
  falling temperatures and scattered snow showers, could also 
  cause wet roads to become icy. Reduced visibility may occur at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
120 
WWUS71 KBGM 072027
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
327 PM EST Fri Feb 7 2020

NYZ062-PAZ048-080000-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-200208T0000Z/
Sullivan-Pike-
Including the cities of Monticello and Milford
327 PM EST Fri Feb 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...In Pennsylvania, Pike county. In New York, Sullivan 
  county.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered power outages may
  result. Patchy blowing snow may cause reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Feb 7, 3:03 AM EST, 58 minutes earlier.

Area forecast discussion, Feb 7, 3:03 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
303 AM EST Fri Feb 7 2020

.SYNOPSIS...
A strong low pressure system will bring rain and freezing rain
overnight, changing to snow during the day which could be heavy
at times in the Northern Tier of Pennsylvania and most of
Central New York. Snow will start to diminish in afternoon, but
gusty northwest winds will also develop which along with weight
of snow and ice could result in some power outages. Lake effect
snow persists southeast of Lake Ontario in the evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
115 AM update...
With the 18Z model guidance and some of the 00z model guidance
such as the NAM and HRRR some trends are becoming more apparent.
The 18Z RGEM/00z NAM appear a bit overdone with snow banding
having almost 1 inch of QPF centered from Tioga to Chenango
county late tomorrow morning in a six hour period. However, the
possibility of an intense snow band leading to dangerous travel
is increasing from the mid-morning to early afternoon hours. The
latest Snow Banding tool from FSU indicates frontogenesis
supportive of snowfall rates of 2 to even perhaps 4 inches per
hour under the band for a few hours.

The location of this snow band is still somewhat uncertain as
any deviation in the expected low track could lead to altered
snowfall totals with the next update. Some modeling is also
keying on two different bands a weaker one from Ithaca to
Syracuse around mid-morning then another one from across NE PA
into the Catskills. This possibility appears less likely at this
time, particularly with the less than reliable track record of
the GFS.

Model consensus is shifting to the band having more of
an impact further southeast into the Souther Tier and perhaps
Bradford PA than the previous update. As a result, portions of
the southern Finger Lakes and Southern Tier have been upgraded
to a winter storm warning. Based on the trends so far the
warning will probably need to be expanded into Bradford County
PA, and at least a chance of doing so for Otsego and Broome
counties. Those decisions will be made by 4 AM.

Previous Discussion:
Conditions really begin to go downhill tonight as a strong and
rapidly deepening low pressure system moves up the Appalachians
and to the Hudson Valley by midday Friday. 12Z model consensus
has indicated that this storm will be deeper/stronger than
previous model runs, potentially near 970mb as it will be
situated over the Hudson Valley midday Friday.

Frontogenesis axis at the mid levels appears to set up right
over the Finger Lakes through NY Thruway, with dynamic cooling
changing rain/freezing rain to heavy snow late tonight-early
Friday. The axis may pivot into the Twin Tiers for a time early-
to-mid Friday before precipitation begins to take on a more
showery nature, and lake-enhanced for that matter southeast of
Lake Ontario late Friday into Friday night. The exact
positioning of this band is what remains somewhat uncertain, as
a small shift west or east from the current forecast can have a
significant impact on overall snowfall totals. Opted to upgrade
the Winter Storm Watch to a Winter Storm Warning for Seneca,
Cayuga, Tompkins, Cortland, Onondaga, Madison, and Oneida
counties, as this is where the greatest confidence is for higher
snowfall totals, mainly 6 to 9 inches with locally higher
amounts possible. Further south and east, Winter Weather
Advisories will be in effect for generally 4 to 7 inches of
snow. Potential expansion of the Winter Storm Warning will be
re-evaluated in future forecast updates as updated high-res
model guidance continues to come in. No headlines have been
issued for Sullivan, Pike, Southern Wayne, Lackawanna, and
Luzerne counties as any snowfall accumulations will likely be
minimal in these locations (generally 1 to 3 inches, with some
areas seeing less than an inch).

It is important to note that this will be a high impact system
for Central New York, as most of the snow will fall within a 6-8
hour period Friday morning with snowfall rates of 1 to 2 inches
per hour in the heaviest snow bands. This will be a rather
large concern for the morning commute. Heavy snow combined with
gusty winds may also cause scattered power outages. Snow tapers
off Friday afternoon, but transitions to lake effect snow
showers southeast of Lake Ontario.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

High pressure tries to build in Saturday but a couple of weak
short waves ripple through along the stalled frontal boundary.
This will result in a chance for snow through the day into early
Sunday.

Another low over the center of the country will push into the
Ohio valley late Sunday and push the boundary north as a warm
front. This will cause overrunning and precipitation to break
out Sunday night. Despite the warming, it will remain cold
enough for mainly snow with the best chance for mixing over NEPA
and the valleys of NY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

Period will feature unsettled weather as rather weak and fast
moving systems move through the area along the stalled frontal
boundary. On Monday, the surface low passes through NY state
mixed precipitation to the north and mainly rain over NEPA. Weak
cold front passes to the south with the low.

The next wave passe mainly south of the area but will likely
spread some mixed precipitation over NEPA and parts of NY on
Tuesday.

NW flow develops behind the low with colder air and a bit of
lake effect snow showers into early Wednesday. A deeper low
pushes milder air back into the area with more precipitation on
Thursday.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Poor aviation conditions continue as rain to wintry mix during
remainder of night becomes a burst of moderate to heavy snow in
the morning to mid day, including airport minimum restrictions,
as strong low pressure system whips through the region. Winds
become gusty northwest as we head into afternoon, with snow
showers and restrictions persisting. Some improvement occurs
late afternoon through evening, through fuel alternate to IFR
conditions will still be common at KSYR-KRME and for a time at
KITH-KBGM due to lake-enhanced snow showers. See TAFs for
specifics on precipitation type timing and periods of worst
restrictions.

Outlook...

Late Friday night through Saturday...Lake enhanced snow showers
and occasional restrictions mainly for KSYR-KRME but at times
for KELM-KITH-KBGM Saturday as weak disturbance passes through.

Saturday night through Sunday...Another weak disturbance passes,
which could cause brief restrictions in snow showers.

Sunday night through Tuesday...System passes Sunday night into
Monday with mixed precipitation, with a second potential wave
Tuesday. Both will probably cause periods of restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 5 PM EST this afternoon for
     PAZ038>040-043.
NY...Winter Weather Advisory until 5 PM EST this afternoon for
     NYZ046-056-057.
     Winter Storm Warning until 4 PM EST this afternoon for NYZ023-
     024-055.
     Winter Storm Warning until midnight EST tonight for NYZ009-
     016>018-025-036-037-044-045.
     Winter Weather Advisory until 1 PM EST this afternoon for
     NYZ015-022.

&&

SYNOPSIS...MDP
NEAR TERM...BJG/MDP/MWG
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MDP
Hazardous weather outlook, Feb 7, 3:57 AM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 AM EST Fri Feb 7 2020

NYZ009-016>018-025-036-037-044-045-080900-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-
357 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-022>024-055-PAZ038-080900-
Yates-Steuben-Schuyler-Chemung-Tioga-Bradford-
357 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-056-PAZ039-080900-
Otsego-Broome-Susquehanna-
357 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-PAZ040-043-080900-
Delaware-Northern Wayne-Wyoming-
357 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ044-047-072-080900-
Lackawanna-Luzerne-Southern Wayne-
357 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ062-PAZ048-080900-
Sullivan-Pike-
357 AM EST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 8:39 AM ESTSpecial Weather StatementBGMCayuga, Chemung, Cortland, Madison, Oneida, Onondaga and 6 more81 min
Feb 7, 9:58 AM ESTSpecial Weather StatementBGMBroome, Cayuga, Chemung, Chenango, Cortland, Madison and 6 more2 hr
Feb 7, 11:51 AM ESTSpecial Weather StatementBGMBroome, Chenango, Cortland, Delaware, Madison, Oneida and 3 more84 min
Feb 7, 1:18 PM ESTSpecial Weather StatementBGMDelaware, Otsego42 min
Feb 7, 6:31 PM ESTWinter Storm WarningBGMCayuga, Chenango, Cortland, Madison, Oneida, Onondaga and 2 more3 hr

Nearby

Wind Advisories in New York, 2020Wind Advisories in Pennsylvania, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.